Researchers involved in an important new study have found that certain antibiotic drugs, including Cipro, Sulfatrim, Septra and Bactrim, may increase the risk of sudden death when prescribed to older patients taking blood pressure medications. According to the study, published in the British Medical Journal on October 30, when these antibiotics are used with a class of blood pressure drugs known as angiotensin receptor blockers (ARBs), like Benicar, or angiotensin converting enzyme inhibitors (ACE inhibitors), patients may face an increased risk of death within one week of beginning treatment. If you have lost a loved one to a fatal complication you believe to be linked to the antibiotic Cipro, our consumer advocates at the Consumer Justice Foundation can help.
The researchers involved in the antibiotic study examined 39,879 cases of sudden death among patients 66 and older who were treated with an ACE inhibitor or ARB, and who also received an outpatient prescription for an antibiotic like Cipro, Septra, Bactrim or Sulfatrim, including 1,027 deaths that occurred within seven days of beginning treatment. According to their findings, patients faced a 29% increased risk of sudden death after just seven days when they were prescribed Cipro while taking a hypertension drug, and a 38% increased risk of death when they were prescribed another type of antibiotic while taking a hypertension medication. This risk increased to 54% after 14 days of taking the medications simultaneously.
In their findings, the researchers noted that undiagnosed high levels of potassium, a condition known as hyperkalemia, may play a factor in the risk of sudden death among patients taking certain antibiotics at the same time as ARB or ACE inhibitor hypertension drugs. In most cases, hyperkalemia occurs with no noticeable symptoms, but the condition can cause nausea, irregular heartbeat, loss of consciousness, changes in breathing pattern, weakness, or a weak pulse that cannot be detected. Elderly patients are at a particularly high risk of hyperkalemia, because their kidneys sometimes have difficulty filtering excess potassium out of the bloodstream. In previous studies, researchers have established a connection between side effects of certain antibiotic drugs and an increased risk of hyperkalemia.
This study comes amid increasing concerns about the risk of nerve damage side effects from Cipro and similar antibiotic drugs, and the risk of chronic diarrhea, sprue-like enteropathy and permanent intestinal damage from Benicar. Although the U.S. Food and Drug Administration (FDA) required the manufacturers of Cipro and similar antibiotic drugs to update their warning labels to include the potential risk of permanent nerve damage in September 2014, many consumers remain unaware of the possible side effects of Cipro and other fluoroquinoline antibiotics, like Levaquin and Avelox. If you believe you have been harmed by side effects of Cipro or another potentially dangerous pharmaceutical drug, contact a reputable drug injury lawyer today to discuss your legal options.
[box type=”note” align=”aligncenter” ]Source: http://www.bmj.com/content/349/bmj.g6196[/box]